Muscle cramps!

I was just wondering if anyone else got very bad cramps especially in their legs. In the last month or so i have got awful ones in my calfs and the arches of my feet. I'm due to my resp nurse on monday so will mention it then but heard it can be side affects of medicines. I also used to be very very sporty (gym 4/5 times a week) but becuase of badly worsening asthma have been unable - maybe this could be the problem?! Does anyone else get these and if so beside massaging at the time is there any way to prevent/stop them! Hope everyones keeping well.

Annie x

13 Replies

oldestnewest
  • Have you increased the amount of reliever you are taking as this is a common cause of muscle cramps in asthmatics and we often end up doing the funky chicken(cavorting round a room in agony due to cramp in odd places!!)

    You could speak to you GP if uncreased inhaler use is the cause as quinine sulphate works wonderfully for this -also try and increase you potassium intake - more bananas, tomatoes

    Hope this helps.

  • Re Muscle Cramps

    Hi there

    When i have to use my ventolin inhaler more often, when i have a chest or respiratory infection, i find i get severe cramps in my legs, especially during the night when trying to sleep.

    I know when i mentioned it to my doctor he said it's to do with salt levels, and highly unlikely to be as a result of ventolin, but i know it's definately ventolin related.

    I now drink slimline Tonic water, it tastes really bitter, but i prefer to drink it rather than suffer cramps.

    I usually drink a couple of glasses a day, my mum drinks it too, as she was told to drink it by her consultant.

    Apparantly it's the Quinnine (Think that's how it spelt) that stops the cramps.

    Hope this helps and goodluck

    Moschops

  • Have you had any change in medication recently. I see you are on seretide, and singulair. When I was first given seretide i had muscle cramps in the calves/feet mainly when pointing my toes during swimming or pilates, but over the course of a few months the cramps stopped, but now with singulair they have returned, hope the cramps go away, but all the tricks like drinking x amount of water or eating bananas don't work. Massage the are is about the only thing that works, and hope in time that this is a known side effect of these drugs wears off.

    Take care

    Chris

  • Yes my inhaler doses have increased dramatically in April i was on just 2 puffs on a brown inhaler am and pm, this (in end of may) has now gone up to 2x2 seretide and atrovent, montelukast and a lot or pred. I have being having gallons of water and will deffinitly try upping salt!! Thank you!

  • Hi Annie

    As you have been less than 6 weeks on seretide, don't worry the cramps are a side effect of the salmeterol, and give it another 4-6 weeks and hopefully they will either have lessened or stopped all together. Could also be linked to the singulair, but give it time, they do usually go away.

    chris

  • OMG!

    I had just logged in to post a question about muscle cramps, when I read this post. I'm suffering dreadfully with cramps at the moment every day. I'm also finding that I have muscle twitches. As I type, my left upper arm looks like there's an alien about to break loose from under the skin - it's weird! It's been for about 8 weeks now, since I went back on the Salmeterol. But also been on 800mcg Beclometasone daily since about March, plus Singulair.

    I did mention it to my doctor at my last appointment, 6 weeks ago, but he didn't seem unduly concerned, just said that it's a common side effect of the meds I'm taking.

    I'm due to see him again in a fortnight, so will mention it again.

    Is there anything other than tonic water that I can take? I detest the stuff, it literally makes me throw up. Regarding salt levels, I was under the impression it was potassium rather than sodium deficiency that caused cramps, so be careful about upping general salt intake, can do more harm than good.

  • Went to see the asthma nurse on monday and asked her about this. She said its a common side affect of nearly all the medicines im on and they can't really do a lot about them. I have been taking a lot more of my salbutomol and apparently a lot of that can cause them! As for any other cures - im open to suggestions!

  • Hi yes I have terrible leg cramps and also other muscle cramps too (foot, thigh, ham-string etc).

    I have heard that bananas when eaten regularly help to prevent cramps.

  • I find a glass or 2 of tonic water helps

  • Tonic water even a glass or 2 is not going to help, you could ask your GP to prescribe quinine tablets, you have to take them for a week or 2 before they work. It would take 150 tonic cans to get you to any kind of sensible level. It could be your poatassium is a little low in which case try and extra banana or 2. a glass of tomoto juice or a medium baked potato.

  • Thanks for this post. Thought it was just me with the muscle cramps.

    Stocking up on the drinksies and eats. Anyone for a quinine and banana party?

    GM

  • My cramps got so bad when I was on holiday that I popped into the pharmacy and had a chat. The pharmacist told me about an over the counter product called Crampex. I discussed it with my doc when I went for my review last week and he said by all means give it a try. He said best thing to do is to take a list of my meds to the pharmacist, and discuss it with him, but doc didn't see any reason why I couldn't take it.

    Haven't tried it yet, because my cramps haven't been so bad this last week, but wouldn't hesitate if I needed to.

  • It is most certianly a lack of something in the diet, since having NG feed which contain everything my body needs in the way of minerals and salts as well as my quinine tablets I have all but stopped suffering from cramp. I am not recommending you all go for big time gut problems and end up on NG feeds but it is certainly worth making sure you are getting the correct amounts of minerals and salts. On the minus side my kids inform me I am must less amusing now the funky chicken dances have stopped. I am sure my neighbours are delighted that now it is summer and windows are open all night they don't have someone yelling expletives at the top of her voice in the wee small hours.

    Bex

You may also like...